Lightning, Grafton
- When
- June 27, 4:00 PM EST
- Where
- Grafton County, Plymouth
- Injuries
- 1 direct, 0 indirect
- Property damage
- $110,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.941, -71.820 (the zone’s center; the record gives no point)
Lightning caused several problems in the town of Plymouth during Monday evening, June 27. Lightning struck and ignited a fire that completely destroyed a 24- by 30-foot wooden barn in Plymouth causing an estimated $60,000 in damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning caused several problems in the town of Plymouth during Monday evening, June 27. Lightning struck and ignited a fire that completely destroyed a 24- by 30-foot wooden barn in Plymouth causing an estimated $60,000 in damage. Firefighters were able to prevent an attached home from suffering significant damage. The Plymouth town hall was also struck and damaged. Slate shingles and bricks from the roof and spire were blown onto the sidewalk below, and the lightning strike left a 4-foot crack in the brick structure. A considerable amount of communications and other electronic equipment inside the building was also damaged or destroyed by the lightning strike. Total damage to the building and electronic equipment was estimated to be about $50,000. Also in Plymouth, a woman was struck and injured when lightning followed the well line into the basement of her home and along the concrete floor to where she was standing. She was taken to a nearby hospital for a treatment and then released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 1:25 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT MON JUN 27 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... CONVECTION THIS EVENING...FOG AND STRATUS TONIGHT...AND THE REMNANTS OF THE SYSTEM OVER THE DELMARVA FOR TUESDAY ARE THE SHORT TERM FORECAST PROBLEMS. FIRST THE CONVECTION. THE CONVECTION IS DEVELOPING ON ONE OF TWO BOUNDARIES. THESE BOUNDARIES SHOULD REMAIN ACTIVE THROUGH EVENING... THEN START TO FALL APART. WITH LITTLE IN THE WAY OF FORCING OVERNIGHT...CHOSE TO FOREGO THE MENTION FOR MOST PLACES OVERNIGHT. THE STRATUS IS JUST GETTING INTO THE MID COAST AT THIS TIME. THE FLOW IN THE MARINE BOUNDARY LAYER ARE EAST...AND THIS SHOULD ALLOW THE STRATUS TO GET INLAND FOR A TIME TONIGHT...AT LEAST FROM PORTLAND NORTH AND EAST. MODELS FORECAST THIS FLOW TO SHIFT DURING THE NIGHT...SO FURTHER INLAND THE ADVANCE OF THE STRATUS STOPS...AND MAY EVEN DISSIPATE. WITH THE STRATUS AND FOG...WOULD EXPECT THE LOWER GFS MOS NUMBERS TO BE BETTER...SINCE IT ACCOUNTS FOR THE MARINE LAYER BETTER. AFTER THE STRATUS MIXES OUT TUESDAY MORNING (COURTESY OF THE LATE JUNE SUN)...THE SYSTEM OVER THE DELMARVA ENTERS. BECAUSE OF THE SOUTHERLY COMPONENT OF THE LOW LEVEL FLOW...COASTAL SECTIONS MAY NEVER SEE MUCH SUN...AND THE COOLER NAM MOS NUMBERS ARE PREFERRED HERE. ELSEWHERE...WITH AT LEAST SOME SUNSHINE...THE WARMER GFS NUMBERS LOOKS OK. THE WAVE WILL BECOME THE FOCUS FOR ACTIVITY...MAINLY IN THE AFTERNOON. SINCE THERE IS SOME DYNAMIC FORCING WITH THE ACTION... BOUGHT INTO THE HIGHER RAIN CHANCES FOR SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE. && .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... THE REMNANTS OF A WAVE OF LOW PRESSURE WILL EXIT TO THE EAST TUESDAY NIGHT. MODELS SEEM UNDERDONE ON THIS FEATURE SO GO ABOVE MOS GUIDANCE TUESDAY NIGHT ON POPS. WE REMAIN IN A RATHER WARM AND MOIST PATTERN FOR THE LATTER HALF OF THE WEEK...WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. A COLD FRONT APPROACHES FROM THE NORTH WEDNESDAY...THEN STALLS AND RETREATS NORTH. WITH THE BOUNDARY AND DAYTIME INSTABILITY...FEEL SHOWERS AND THUNDERSTORMS ARE LIKELY IN NORTHERN SECTIONS CLOSE TO THE BOUNDARY. NAM/GFS MOS TEMPERATURES ARE FAIRLY CLOSE THROUGH THIS PERIOD... WITH COMPROMISE BETWEEN THE TWO LOOKING AS THE BEST FORECAST. BEYOND...ANOTHER AND MORE SIGNIFICANT COLD FRONTAL BOUNDARY APPROACHES FROM THE WEST FRIDAY. GOOD LONG RANGE MODEL AGREEMENT AMONG THE GFS/EUROPEAN/UKMET/GEM...WITH ONLY MINOR TIMING DIFFERENCES IN THE FRONT. CARRY HIGH CHANCE POPS WITH THIS FRONTAL PASSAGE FRIDAY EVENING. WILL HEDGE WITH MINIMAL CHANCE POPS EAST SATURDAY MORNING...AS THE BOUNDARY IS STILL RATHER CLOSE. OTHERWISE...SKIES CLEAR BEHIND THE FRONT...WITH RATHER NICE WEATHER EXPECTED FOR MOST OF THE HOLIDAY WEEKEND. TEMPERATURES WILL COOL BEHIND THE FRONT...WITH TEMPERATURES GRADUALLY WARMING SUNDAY AND MONDAY. && .AVIATION... WOULD EXPECT WITH THE FOG BANK OFFSHORE THAT PWM WILL GO IFR JUST BEFORE SUNSET...AND STAY THERE MOST OF THE NIGHT. THE SAME WILL BE TRUE AT AUG...BUT JUST A COUPLE OF HOURS LATER. CONDITIONS AT PSM ARE NOT AS CLEAR CUT. AS WINDS IN THE MARINE LAYER SHIFT TO THE SOUTH AND SOUTHWEST LATER TONIGHT...IFR CEILINGS AT PSM MAY LIFT LATER TONIGHT. AT LEB AND CON...THUNDERSTORMS HAVE BEEN CARRIED FOR A FEW HOURS THIS EVENING AS ACTIVITY WANES. DEPENDING ON HOW FAR INLAND THE STRATUS GETS BEFORE WINDS IN THE BOUNDARY LAYER SHIFT...THESE LOCATIONS WILL ALSO SEE IFR CONDITIONS FOR A FEW HOURS TONIGHT. && .MARINE... IN THE SHORT TERM...LIGHT WINDS SHIFTING TO THE SOUTHWEST LATE TONIGHT SHOULD REMAIN BELOW 15 KNOTS. THE SOUTHERLY FLOW SHOULD INCREASE TUESDAY AFTERNOON...BUT BOTH WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT LEVELS. LOOKING AHEAD...EXPECT WINDS TO REMAIN BELOW 20 KTS THROUGH SATURDAY. WAVE WATCH LOOKS OVERDONE ON SEAS...WITH 7 FT SEAS UNREALISTIC IN A 15 TO 20 KT FLOW. HOWEVER...SEAS COULD APPROACH THE 5 FT MARK IN OUR EASTERN WATERS WEDNESDAY AND THURSDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && SHORT TERM: HAYES LONG TERM: APFFEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 548 AM EDT MON JUN 27 2005 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-280947- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 548 AM EDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1242 PM EDT MON JUN 27 2005 MEZ007>009-NHZ001>003-271941- CENTRAL SOMERSET ME-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SOUTHERN COOS NH- INCLUDING THE CITIES OF...BERLIN...BETHLEHEM...COBURN GORE... COLEBROOK...EUSTIS...JACKMAN...LANCASTER...LINCOLN...LITTLETON... RANGELEY AND WOODSVILLE 1242 PM EDT MON JUN 27 2005 ...SCATTERED STRONG THUNDERSTORMS DEVELOPING ACROSS THE MOUNTAINS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS THROUGH THE AFTERNOON. THE STRONGEST STORMS ARE EXPECTED TO AFFECT PITTSBURG AND CLARKSVILLE IN COOS COUNTY AND COBURN GORE IN NORTHERN FRANKLIN COUNTY. ANY OF THESE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...PEA SIZED HAIL...AS WELL AS FREQUENT LIGHTNING. IN ADDITION...BECAUSE THE STORMS ARE EXPECTED TO BE SLOW MOVING... UP TO 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR. THIS WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL AS RAPID RISES ON SMALL CREEKS AND STREAMS. IF YOU PLAN TO BE OUTSIDE IN THE MOUNTAINS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE THIS AFTERNOON...BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THUNDERSTORMS APPROACH. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 235 PM EDT MON JUN 27 2005 NHZ007-008-272200- MERRIMACK NH-SULLIVAN NH- INCLUDING THE CITIES OF...CLAREMONT...CONCORD...FRANKLIN... HENNIKER...LACONIA AND NEW LONDON 235 PM EDT MON JUN 27 2005 SLOW MOVING THUNDERSTORMS OVER SULLIVAN COUNTY ARE EXPANDING INTO EXTREME WESTERN MERRIMACK COUNTY. THESE STORMS WILL PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN. SMALL HAIL AND WIND GUSTS OF 40 MPH ARE POSSIBLE AS THESE STORMS MOVE SLOWLY TO THE EAST BETWEEN 5 AND 10 MPH THROUGH THE REST OF THE AFTERNOON. THE HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS. IF THE HEAVY RAIN PERSISTS FOR A LONGER PERIOD OF TIME THEN MINOR FLOODING ALONG STREAMS AND CREEKS COULD OCCUR. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. DO NOT ATTEMPT TO CROSS ANY ROAD COVERED BY WATER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 307 PM EDT MON JUN 27 2005 MEZ007-272200- NORTHERN OXFORD ME- 307 PM EDT MON JUN 27 2005 VERY STRONG THUNDERSTORMS WERE MOVING SLOWLY EAST INTO NORTHERN OXFORD COUNTY...AROUND AND NORTH OF UMBAGOG LAKE. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAIN. SMALL HAIL AND WIND GUSTS OF 50 MPH ARE POSSIBLE AS THEY MOVE TO THE EAST BETWEEN 5 ADN 10 MPH THROUGH 5 PM. THE HEAVY RAIN COULD LEAD TO PONDING OF WATER ON ROADS. IF THE HEAVY RAIN PERSISTS FOR A LONGER PERIOD OF TIME THEN MINOR FLOODING ALONG STREAMS AND CREEKS COULD OCCUR. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. DO NOT ATTEMPT TO CROSS ANY ROAD COVERED BY WATER.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 410 PM EDT MON JUN 27 2005 NHZ003-005-272210- NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH- INCLUDING THE CITIES OF...BETHLEHEM...LEBANON...LINCOLN... LITTLETON...PLYMOUTH AND WOODSVILLE 410 PM EDT MON JUN 27 2005 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRAFTON COUNTY THROUGH 600 PM... A LINE OF STRONG THUNDERSTORMS WILL AFFECT DORCHESTER... GROTON...RUMNEY AND WENTWORTH WITH WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND PERHAPS PEA SIZED HAIL THROUGH 600 PM. IN ADDITION... AS MUCH AS 2 INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR... RESULTING IN STREET FLOODING AND SHARP RISES ON SMALL CREEKS AND STREAMS. HAYES
The Burlington radar (KCXX), 125 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458026.